MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER VALLEYLAB; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER VALLEYLAB; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number E2516HS
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 07/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, prior to use, the blue plastic part that connects the metal of the bovie pencil to the white part of the pencil lit on fire like a lighter flame.The doctor blew the flame out and opened a new pencil.There was no patient involvement.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Evaluation summary: one device was received for evaluation.The returned product met specification as received.Visual inspection found no defects.An electrode was also received.The investigation of the returned equipment did not identify anything that would have caused or contributed to the reported event.The visual inspection found no damage to the device.The device was plugged into a 40k ohm test box and activated in both the cut and coag mode with satisfactory results.The device was plugged into a generator and activated normally.The device was hipot tested with satisfactory results indicating no electrical leakage.The investigation found the devices to function normally and within specifications.The instruction for use (ifu) states, confirm proper electrosurgical generator power setting before proceeding with surgery.Use the lowest power setting to achieve the desired surgical effect.The ifu states, both oxygen and nitrous oxide support combustion.Watch for enriched oxygen and nitrous oxide atmospheres near the surgical site, especially during head and neck surgery.Enriched oxygen atmospheres may result in fires and burns to patients or surgical personnel.Do not exceed the maximum power limits as stated in the ifu.Exceeding these power limits may result in patient injury or product damage.If the electrode is damaged, discard it.Always use the lowest power setting to achieve the desired surgical effect.The maximum power settings are detailed in the instructions for use.Some surgeons may elect to buzz the hemostats during a surgical procedure.This practice is not recommended and the hazards of such a practice probably cannot be eliminated.To minimize the risk, when using coated electrodes, place the edge of the electrode against the hemostat or metal instrument to assure a good electrical pathway.Do not activate the generator until the accessory contacts the instrument.Additional measures to minimize the risk of performing this technique are listed in the electrosurgical generator users¿ manuals.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALLEYLAB
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key7735631
Report Number1717344-2018-01009
Device Sequence Number19237221
Product Code GEI
UDI-Device Identifier10884524001500
UDI-Public10884524001500
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K945260
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberE2516HS
Device Catalogue NumberE2516HS
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2018
Initial Date Received by Manufacturer 07/16/2018
Supplement Date Received by Manufacturer08/08/2018
10/18/2018
Initial Report FDA Received Date07/31/2018
Supplement Report FDA Received Date10/03/2018
11/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1